Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 133, NWS Amarillo, TX

July 11, 2020Lipscomb County, Ochiltree County, Texas; Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 11, 2020, 7:11 PM CDT for Lipscomb County, Ochiltree County, Texas; Beaver County, Oklahoma. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2020, 7:11 PM CDT (00:11 UTC)
Expired
Jul 11, 2020, 8:15 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Beaver County, OK, Lipscomb County, TX, Ochiltree County, TX

The radar

The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3027 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.7
Supercell composite
17.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:03 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 11, 7:03 PM CDT, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
703 PM CDT Sat Jul 11 2020

.AVIATION...
For the 00Z TAFs, some potential exists for showers and tstms
to affect KDHT and KAMA early this evening before storms dissipate
with loss of daytime heating. Amendments possible at those two TAF
sites. Another round of showers and tstms is expected to develop
later Sunday afternoon over eastern NM and sern CO, then begin
heading east and southeast towards the OK and TX Panhandles late
Sunday afternoon, with the greater threat for showers and storms
expected to be just after this fcst cycle.

02

&&

.PREV DISCUSSION... /Issued 432 PM CDT Sat Jul 11 2020/

DISCUSSION...
For the immediate short term, will continue earlier issued Heat
Advisories and Excessive Heat Warning until expiration at 02Z this
evening based on current observations. Latest surface map shows a
weak cold front draped across the northwest and far northern Texas
Panhandle with a surface trof of low pressure extending from the
southwest Texas Panhandle northeast to near KPYX. A decent cumulus
field has developed along this sfc trof axis and is clearly seen
on vsbl imagery. Convective temperatures have been reached with
a little bit of CIN remaining. Have maintained the theme of
previous fcst pckg with slgt chc pops across the eastern OK
Panhandle and much of the TX Panhandle through this evening, with
non-mentionable values after 1 AM tonight. Storms that break
through the mid level warm layer will have the potential to become
strong to severe, with damaging winds the primary hazard, followed
by some hail.

For Sunday and Sunday night, a fairly well defined upper level
shortwave trof is progged by short range models to rotate
southeastward across the southern high plains around the northeast
periphery of the upper level ridge of high pressure centered
across southern AZ and southern NM. Expect showers and tstms to
initially develop over the higher terrain of northeast NM and
southeast CO, then track southeast across the fcst area beginning
late Sunday afternoon and continuing into Sunday night. Some storms
will have the potential to become severe late Sunday afternoon and
Sunday evening, with large hail and damaging winds the primary
hazards. The greatest threat for severe storms is expected to be
across the northwest zones up against the higher terrain in sern
CO and northeast NM. Slgt chc to chc pops offered by the NBM were
incorporated into the grids.

The upper level ridge of high pressure is progged to meander
around the area through most of next week. The steering flow
supports showers and storms that initially form over sern CO and
ern NM to move east or east southeast across at least parts of the
area mainly during the evening hours from next Monday through
next Saturday. NBM pops through Wednesday night appear to have
caught on to this upper level flow pattern and were utilized, with
slight chc values on NBM edged a bit further east into central
zones from Thursday through Saturday given the medium range model
progs. Above normal temperatures will continue through next Saturday.

02

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 9 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Deaf Smith...
     Donley...Gray...Hutchinson...Oldham...Potter...Randall...
     Roberts...Wheeler.

     Excessive Heat Warning until 9 PM CDT this evening for the
     following zones: Palo Duro Canyon.

OK...None.

&&
Hazardous weather outlook, Jul 11, 3:57 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
357 PM CDT Sat Jul 11 2020

OKZ001>003-TXZ001>020-317-121100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
357 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Dangerous heat is expected across the southern half of the Texas
Panhandle with high temperatures of 105 to 109 degrees expected.
A Heat Advisory remains in effect through 9 PM CDT for this area.
In addition, high temperatures above 110 degrees are expected at
the Palo Duro Canyon State Park, where an Excessive Heat Warning
remains in effect through 9 PM CDT.

Isolated thunderstorms are possible late this afternoon and evening
across the eastern Oklahoma Panhandle as well as parts of the Texas
Panhandle. If storms develop, they will have the potential to
become strong to severe, with damaging winds the primary hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Sunday night through Friday night
across much of the Oklahoma and Texas Panhandles. Some thunderstorms
late Sunday afternoon and evening may become strong to severe, with
large hail and damaging winds the primary hazards. Storms that develop
Monday through Friday are expected to remain below severe levels at
this time.

High temperatures of 105 to 109 degrees are forecast on Monday and
Tuesday across mainly the southern Texas Panhandle, with Heat
Advisories likely during this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

In the hours before

Special weather statement, Jul 11, 4:38 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
438 PM CDT Sat Jul 11 2020

TXZ009-010-112230-
Hemphill TX-Roberts TX-
438 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTS AND
NORTHWESTERN HEMPHILL COUNTIES UNTIL 530 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Lora, or 18 miles north of Miami, moving east at
20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Roberts and northwestern Hemphill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3575 10043 3589 10083 3605 10083 3606 10052
      3606 10044
TIME...MOT...LOC 2137Z 265DEG 17KT 3595 10071

Guerrero
Special weather statement, Jul 11, 5:06 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
506 PM CDT Sat Jul 11 2020

TXZ013-112245-
Carson TX-
506 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON COUNTY UNTIL
545 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Skellytown, or 8 miles southeast of Borger, moving east
at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Skellytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3550 10139 3562 10139 3562 10109 3543 10109
TIME...MOT...LOC 2205Z 271DEG 13KT 3557 10131

Guerrero
Special weather statement, Jul 11, 6:10 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
610 PM CDT Sat Jul 11 2020

TXZ009-120015-
Roberts TX-
610 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROBERTS COUNTY UNTIL 715
PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Codman, or 9 miles north of Pampa, moving east at 15
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Miami and Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3562 10100 3575 10100 3584 10065 3562 10059
TIME...MOT...LOC 2310Z 259DEG 13KT 3567 10090

Guerrero

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:18 PM CDTSpecial Weather StatementAMACarson27 min
Jul 11, 7:24 PM CDTSpecial Weather StatementAMAPotter66 min
Jul 11, 7:52 PM CDTSpecial Weather StatementAMACarson53 min
Jul 11, 8:35 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray55 min
Jul 11, 9:24 PM CDTSevere Thunderstorm WarningAMADonley, Gray25 min
Jul 11, 9:47 PM CDTSevere Thunderstorm WarningAMACarson, Hansford, Hutchinson, Moore, Potter, Sherman58 min
Jul 11, 10:18 PM CDTSpecial Weather StatementAMARandall57 min
Jul 11, 10:32 PM CDTSpecial Weather StatementAMACarson58 min
Jul 11, 10:36 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman54 min
Jul 11, 11:26 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman64 min
Jul 11, 11:29 PM CDTSpecial Weather StatementAMAPotter61 min
Jul 11, 11:39 PM CDTSpecial Weather StatementAMADeaf Smith66 min
Jul 11, 11:54 PM CDTSevere Thunderstorm WarningAMADeaf Smith52 min
Jul 12, 3:19 AM CDTHeat AdvisoryAMARandall17 hr
Jul 11, 8:13 PM CDTSevere Thunderstorm WarningAMABeaver32 min
Jul 11, 8:42 PM CDTSevere Thunderstorm WarningAMABeaver43 min
Jul 12, 12:26 AM CDTSevere Thunderstorm WarningAMATexas19 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.